Wisconsin, 2014

Hail and Damaging Wind in Wisconsin, July 26 to 27, 2014

July 26 to 27, 2014 · NWS GRB · 3 events in 1 county or zone

Thunderstorms, in unstable air ahead of an upper level disturbance, produced hail and wind damage as they passed through Wood County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, in unstable air ahead of an upper level disturbance, produced hail and wind damage as they passed through Wood County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 9:47 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 26, 9:47 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1047 PM CDT SAT JUL 26 2014

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SYNOPSIS...
ISSUED AT 236 PM CDT SAT JUL 26 2014

SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REST OF THE WEEKEND...
THEN MUCH COOLER EARLY NEXT WEEK.

MAJOR AMPLIFICATION OF THE LNGWV PATTERN INVOF NOAM WILL OCCUR
THE NEXT COUPLE DAYS AS CLOSED UPR LOW CURRENTLY OVER THE LAKE
WINNIPEG REGION SHIFTS E AND THEN TURNS SE. IN ADDITION TO THE
RESULTING UPR TROF OVER THE LOWER GREAT LAKES RGN...ANOTHER LNGWV
TROF WL BE OFF THE BRITISH COLUMBIA COAST...AND A STG RIDGE WL BE
ANCHORED OVER THE INTERMOUNTAIN WEST. THE DEVELOPING PATTERN WL BE
VERY STABLE. ONCE IN PLACE...IT WILL REMAIN IN PLACE THROUGH THE
REMAINDER OF THE FCST PERIOD. BUT GRADUAL MODIFICATION OF THE COLD
AIR WITHIN THE TROFS WL ALLOW THE FLOW ACRS THE CONUS TO
WEAKEN...AND THE MAIN WESTERLIES TO REFORM BACK N ACRS CANADA.

WARM AND HUMID CONDITIONS AT THE START OF THE FCST PERIOD WL
QUICKLY BE REPLACED BY MUCH COOLER AND DRIER CONDITIONS FOR THE
START OF THE WORK WEEK. THEN TEMPERATURES WL GRADUALLY REBOUND
BACK TO SEASONAL NORMALS AS THE COOL AIR ACRS THE REGION
MODIFIES.

THE BEST CHC FOR SIG PCPN WL BE EARLY IN THE FCST PERIOD...AS THE
UPR LOW CROSSES THE RGN. BUT THE COVERAGE OF THE SIG PCPN WITH
THE UPR LOW IS LIKELY TO BE SCT...AND THE GENERAL NWLY UPR FLOW
THAT WL DOMINATE THE AREA FOR THE REMAINDER OF THE PERIOD FAVORS
BLO NORMAL PCPN AMNTS. THE LACK OF PCPN ACRS MUCH OF THE AREA THE
PAST FEW WEEKS IS BECOMING APPARENT IN THE FORM OF BROWN LAWNS AND
SLUGGISH GROWTH OF CROPS IN AREA FARMS. PCPN TOTALS FOR THE PAST
30 DAYS HAVE GENERALLY ONLY BEEN 25-50 PCT OF NORMAL ACRS MOST OF
THE FCST AREA. OVER THE PAST COUPLE WEEKS...THE MOST SIG PCPN
DEFICIT HAS BEEN OVER E-C WI...WHERE PCPN TOTALS HAVE BEEN LESS
THAN 25 PCT OF NORMAL.
&&

.SHORT TERM...TONIGHT AND SUNDAY
ISSUED AT 236 PM CDT SAT JUL 26 2014

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A WEAK AREA
OF LOW PRESSURE MOVING EAST OVER LAKE SUPERIOR AND SURFACE TROUGH
AXIS EXTENDING SOUTHWEST FROM THIS SURFACE LOW ACROSS NORTHWEST
WISCONSIN.  A BROKEN LINE OF THUNDERSTORMS HAVE DEVELOP ALONG THIS
TROUGH AXIS OVER THE CENTRAL UPPER PENINSULA BUT THINK THEY WILL
REMAIN NORTH OF THE BORDER FOR THE REST OF THE AFTERNOON.  THOUGH
LOW STRATUS REMAINS AHEAD OF THE TROUGH OVER NORTHEAST
WISCONSIN...CLEARING SKIES HAVE MOVED INTO NORTH-CENTRAL WISCONSIN
WHERE MIXING HAS DROPPED DEWPOINTS INTO THE LOWER AND MIDDLE 50S. AN
AREA OF CIRRUS WILL CONTINUE TO MOVE EAST OVER CENTRAL AND
EAST-CENTRAL WISCONSIN THIS AFTERNOON FROM THUNDERSTORMS OVER THE
CENTRAL PLAINS.  OTHERWISE...THE FOCUS FOR THE NEXT 24 HOURS WILL
REVOLVE AROUND THE UPPER LOW OVER SOUTH-CENTRAL CANADA.  AS IT MOVES
SOUTHEAST...THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IS THE
MAIN FORECAST CONCERN LATE TONIGHT INTO SUNDAY.

TONIGHT...THE UPPER LEVEL LOW AND ASSOCIATED OCCLUDED FRONT WILL
DIVE SOUTHEAST INTO NORTHWEST AND NORTH-CENTRAL RESPECTIVELY BY LATE
TONIGHT.  AHEAD OF THESE FEATURES...MODELS DEPICT A RELATIVELY
NARROW RIBBON OF HIGHER THETAE ABOVE THE NOCTURNAL INVERSION THAT
MOVES INTO N-C WISCONSIN BY 09Z AND THE FOX VALLEY TO IRON MOUNTAIN
CORRIDOR BY 12Z.  WITHIN THIS THETAE RIBBON...MODELS ESTIMATE
ELEVATED CAPES BETWEEN 500-1000 J/KG WHICH SUPPORTS A CHANCE OF
THUNDERSTORMS. QG FORCING WILL BE INCREASING AT THE SAME TIME AND
PWATS WILL BE NEARING 1.5 INCHES.  SO WILL SHOW PRECIP CHANCES IN
THE LIKELY RANGE OVER NORTH-CENTRAL WISCONSIN AFTER MIDNIGHT WITHIN
THE DEFORMATION ZONE AND A CHANCE ELSEWHERE.  IF STORMS DO
DEVELOP...SOME COULD CONTAIN SUB-SEVERE SIZED HAIL.  EFFECTIVE
SHEARS 20-25 KNOTS SUGGESTS SEVERE STORMS ARE UNLIKELY.

SUNDAY...THE UPPER LOW WILL MOVE ACROSS OUR AREA DURING THE MORNING
AND EXIT OVER SOUTHERN LAKE MICHIGAN BY LATE IN THE AFTERNOON.
BENEATH THE UPPER LOW...AMPLE MOISTURE COMBINED WITH STEEP LOW LEVEL
LAPSE RATES WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND A FEW
THUNDERSTORMS BY LATE IN THE MORNING.  WET BULB ZERO TEMPS BELOW
10KFT WILL PROVIDE A THREAT OF HAIL WITHIN ANY THUNDERSTORMS AND
WOULD NOT BE SURPRISED IF AN ISOLATED STORM OR TWO APPROACHES SEVERE
LIMITS.  WILL KEEP THIS MENTION IN THE HWO.  HIGHS COOLING TO THE
MIDDLE 60S NORTH TO MIDDLE 70S SOUTH.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
ISSUED AT 236 PM CDT SAT JUL 26 2014

PCPN WITH THE DEPARTING UPR LOW COULD LINGER INTO SUN EVE...ESP
IN THE EAST. MAINTAINED CHC POPS FOR THE EVENING. ALTHOUGH IT/S
NOT OUT OF THE QUESTION THAT SOMETHING COULD LINGER PAST
MIDNIGHT...THERE WAS NOT ENOUGH SUPPORT FOR THAT TO DRAG POPS
THROUGH THE WHOLE NIGHT. SINCE WINDS WL LIKELY STAY UP DURING THE
NGT AND COOLER AIR WL FIRST BE WORKING INTO THE AREA...EDGED MINS
TOWARD A BLEND OF THE WARMER GUIDANCE PRODUCTS.

THE FCST AREA WL STILL BE ON THE CYCLONIC SIDE OF THE UPR JET
MON...SO ANY SML SCALE DISTURBANCE THAT WORKS ACRS THE AREA
DURING THE AFTN COULD EASILY GENERATE ISOLD-SCT SHRA. BUT WITH NO
FORCING APPARENT ON THE MODELS ATTM...KEPT FCST DRY. IT LOOKS LIKE
A DISTURBANCE WL DROP SWD ACRS THE AREA TUE...SO KEPT CHC POPS AT
THAT TIME.

SIG MOISTURE WL REMAIN WELL S OF THE AREA FOR THE REST OF THE
FCST PERIOD...SO THE PROSPECT FOR SIG WIDESPREAD PCPN DOES NOT
LOOK GOOD. BUT THERE WL STILL BE AMPLE OPPORTUNITIES FOR SCT LGT
PCPN AS SML SCALE SHRTWVS DROP SEWD ACRS THE AREA. CONFIDENCE IN
THE TIMING THOSE CHCS DIMINISHES RAPIDLY AS ONE GOES FARTHER OUT
INTO THE FCST.

NO SIG CHGS WERE NEEDED TO THE BROAD-BASED EXTENDED FCST
INITIALIZATION GRIDS.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1040 PM CDT SAT JUL 26 2014

AN UPPER LEVEL LOW WILL DROP SOUTHEAST INTO NORTHERN WISCONSIN
OVERNIGHT INTO SUNDAY MORNING. A BROKEN LINE OF SHOWERS AND A FEW
THUNDERSTORMS ARE CURRENTLY MOVING THROUGH WEST CENTRAL WI
ASSOCIATED WITH A TROF OF LOW PRESSURE AT THE SURFACE. PLENTY OF
INSTABILITY ALOFT TO MAINTAIN SOME OF THE SHOWERS/STORMS AS THEY
MOVE EAST OVERNIGHT. WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS ARE LIKELY TO DEVELOP SUNDAY MORNING WITH LOWERING
CIGS. KEPT THUNDER OUT OF TAFS AT THIS TIME GIVEN EXPECTED
ISOLATED TO SCATTERED COVERAGE.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......SKOWRONSKI
SHORT TERM.....MPC
LONG TERM......SKOWRONSKI
AVIATION.......TE
Hazardous weather outlook, Jul 26, 1:35 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT SAT JUL 26 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
235 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH CENTRAL
WISCONSIN AND LATE TONIGHT FOR THE REST OF THE AREA. A FEW STORMS
MAY CONTAIN SMALL HAIL BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA ON SUNDAY. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED...A FEW SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE ON
SUNDAY AFTERNOON.

THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY....BUT IT IS VERY
UNLIKELY ANY OF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-271945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
235 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

DENSE FOG WILL POSE A HAZARD TO BOATERS AT TIMES TONIGHT...MAINLY
ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY...AS A STRONG UPPER
LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH THE REGION.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT A FEW
OF THE STRONGER STORMS MAY PRODUCE SOME HAIL.

GUSTY NORTH WINDS AND BUILDING WAVES COULD RESULT IN CONDITIONS
HAZARDOUS TO SMALL CRAFT EARLY SUNDAY EVENING INTO MONDAY.

THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY.

MPC/JS

In the hours before

Special weather statement, Jul 26, 10:02 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1102 PM CDT SAT JUL 26 2014

WIZ005-010-018-030-035-270515-
LINCOLN-MARATHON-ONEIDA-VILAS-WOOD-
1102 PM CDT SAT JUL 26 2014

...THUNDERSTORMS MOVING INTO CENTRAL AND NORTH-CENTRAL WISCONSIN...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL IRON
COUNTY TO NORTHWEST CLARK COUNTY. THE STORMS WERE MOVING EAST AT 25
MPH AND WILL AFFECT PORTIONS OF VILAS...ONEIDA...LINCOLN...WESTERN
MARATHON AND NORTHERN WOOD COUNTIES BETWEEN 1130 PM AND 1230 AM.

HAIL...WIND GUSTS OVER 30 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
WITH THESE STORMS.

IF A STORM APPROACHES YOUR LOCATION...SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JKL
Special weather statement, Jul 26, 11:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1202 AM CDT SUN JUL 27 2014

WIZ018-019-030-035-036-270545-
LANGLADE-LINCOLN-MARATHON-PORTAGE-WOOD-
1202 AM CDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING INTO NORTHERN WOOD COUNTY...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
WAUSAU TO 24 MILES WEST OF WISCONSIN RAPIDS. THE STORMS WERE MOVING
EAST AT 35 MPH.

HAIL...WINDS OVER 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PITTSVILLE BY 1215 AM CDT...
  RIB MOUNTAIN AND WAUSAU BY 1225 AM CDT...
  WESTON AND MOSINEE BY 1230 AM CDT...
  WISCONSIN RAPIDS BY 1235 AM CDT...
  STEVENS POINT BY 1245 AM CDT...

IF A STORM APPROACHES YOUR LOCATION...SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

JKL

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 26, 11:20 PM CST
Where
Wood County, 2.5 mi ESE of Arpin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.532, -89.986

Thunderstorm winds damaged trees and flipped a storage shed upside down, landing it next to another shed. The damage occurred near Arpin, at Highway 186 and CTH-K.

Hail, Wood

When
July 26, 11:50 PM CST to 11:52 PM CST
Where
Wood County, Wisconsin Rapids
Measured
2.25 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.380, -89.820

A thunderstorm produced hail up to 2.25 inches in diameter as it passed through Wisconsin Rapids. Hail covered the ground and damaged at least 10 vehicles, denting them and breaking windshields.

Hail, Wood

When
July 27, 12:00 AM CST
Where
Wood County, Alexander Southwd Ar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.370, -89.820

A thunderstorm dropped ping pong ball size hail as it passed through Wisconsin Rapids, where an earlier storm had produced hail damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536119, 536105, 536110.